MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-12
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cadiere forceps instrument has been returned and evaluated by the failure analysis team.Failure analysis investigations confirmed the customer reported complaint.The instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was still installed in the clevis.Failure analysis found the primary failure of a broken pitch cable at the distal end of the instrument to be related to the customer reported complaint.Additional observation not reported by the customer was that the main tube exhibited signs of scratch marks/abrasions on the distal end.Main tube scratch marks measured roughly 0.03" to 0.39" in length and were not aligned with the tube axis.Material was missing from the surface of the main tube this failure is most commonly caused by mishandling/misuse, such as excessive contact with abrasive or hard surfaces during transport or reprocessing.Failure analysis found the additional failure of main tube scratch marks to not be related to the customer reported complaint.A review of the instrument log for the cadiere forceps instrument (pn# 420049-12 / lot# n10200102-854) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2020 on system (b)(4) for approximately 0:24:00.The alleged event occurred on the 2nd use of the instrument.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.No error would appear in the logs for this type of reported issue.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall inside the patient.Although there was no patient injury, the product malfunction could cause or contribute to an adverse event if the failure were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the cadiere forceps instrument stopped responding to commands.The steel cables had been checked.A backup instrument of the same type was used and the procedure was completed with no reported injury.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key11255620
Report Number2955842-2021-10096
Device Sequence Number11653335
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10200102
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-12
Device Catalogue Number420049
Device Lot NumberN10200102 854
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/05/2021
Initial Report FDA Received Date01/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age62 YR